Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Sacramento, CA

November 9, 2003Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Nov 9, 2003, 1:21 PM PST for Glenn County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2003, 1:21 PM PST (21:21 UTC)
Expired
Nov 9, 2003, 2:00 PM PST
In force
39 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Glenn County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 092121
SVRSTO
CAC021-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
120 PM PST SUN NOV 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GLENN COUNTY IN CALIFORNIA

* VALID UNTIL 200 PM PST

* AT 112 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORLAND ALONG INTERSTATE 5...MOVING 
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  GREENWOOD
  ORLAND

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3976 12235 3961 12223 3966 12202 3979 12207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 AM PST, 4 hours 11 minutes earlier.

Area forecast discussion, Nov 9, 9:10 AM PST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PST SUN NOV 9 2003

.DISCUSSION...CORNUCOPIA OF WEATHER GOING ON TODAY.  MOST IMMEDIATE IS
THE DEEP AND MOIST CONVECTIVE ACTIVITY THAT HAS GOOD POTENTIAL TO FIRE
UP WITHIN THE NEXT FEW HOURS ACROSS OUR LOWER ELEVATIONS.  AS A MATTER
OF FACT LOOKING AT THE INSTABILITY INDICES AND K-INDEX VALUES IT LOOKS
LIKE WE COULD CONTINUE TO HAVE A THREAT OF ISOLATED THUNDERSTORMS OVER
THE VALLEYS AND DELTA ON INTO MONDAY MORNING.  WILL INCLUDE THAT IN MY
MID-DAY UPDATE, WHEN A DECISION IS MADE TO EITHER EXTEND OR EXPIRE ANY
OR ALL OF THE SNOW ADVISORIES & WINTER STORM WARNINGS THAT ARE WE HAVE
OUT AT THIS TIME.  LIMITED SNOWFALL TOTALS ARE TRICKLING IN, BUT LOOKS
LIKE WE GOT ANYWHERE FROM 8 INCHES TO A COUPLE OF FEET OVER THE HIGHER
ELEVATIONS OF THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA, WITH SOME
INDICATION OF SIGNIFICANT ACCUMULATIONS OVER THE NORTHERN MOUNTAINS AS
WELL. WILL LIKELY HOLD OFF ON ANY UPDATES UNTIL THE NOON DECISION HOUR.

&&

.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH MID-DAY TODAY
                                   FOR THE MOUNTAINS OF SHASTA COUNTY
                                   SOUTHWARD TO THE MOUNTAINS OF NORTH
                                   LAKE COUNTY.

                                ...WINTER STORM WARNING THROUGH MID-DAY
                                   TODAY FOR THE MOUNTAINS OF WESTERN
                                   PLUMAS COUNTY INCLUDING LASSEN PARK
                                   AND WEST SLOPES OF NORTHERN SIERRA.

&&
RANDY HARTLEY
Hazardous weather outlook, Nov 9, 7:00 AM PST, 6 hours 21 minutes before
CAZ013>019-063-064-066>069-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN NOV 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OFF THE FAR NORTHERN CALIFORNIA COAST WILL
BRING PERIODS OF RAIN AND MOUNTAIN SNOW FOR NORTHERN CALIFORNIA
TODAY THROUGH TONIGHT. THE HEAVIEST SNOWFALL WILL OCCUR DURING THE
FIRST HALF OF THE DAY TODAY.  THIS STORM WILL LIKELY PRODUCE SEVERAL
INCHES OF NEW SNOW FOR MOUNTAIN LOCATIONS.  ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE TODAY.

* SNOW ADVISORY...............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER STORM WARNING........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW ISOLATED SHOWERS ARE POSSIBLE EARLY MONDAY. DRY WEATHER WITH
POSSIBLE LATE NIGHT AND MORNING DENSE VALLEY FOG CAN BE EXPECTED
FROM TUESDAY THROUGH THURSDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

LAM

In the hours before

Special weather statement, Nov 9, 8:30 AM PST, 4 hours 51 minutes before
CAZ016<019-091800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
830 AM PST SUN NOV 9 2003

...STRONG THUNDERSTORMS POSSIBLE LATER THIS MORNING AND THIS
AFTERNOON ACROSS THE SOUTH HALF OF THE SACRAMENTO VALLEY...DELTA...
AND NORTHERN SAN JOAQUIN VALLEY...

A VERY UNSTABLE AIRMASS LIES ACROSS NORTHERN CALIFORNIA THIS MORNING
FOLLOWING THE PASSAGE OF THE COLD FRONT LAST EVENING. WITH BREAKS IN
CLOUD COVER ALLOWING SUNSHINE TO HEAT THE GROUND...THE AIRMASS OVER
THE REGION WILL BECOME INCREASINGLY UNSTABLE THROUGH THE MIDDAY
HOURS. IN ADDITION...THE PRESENCE OF A STRONG JET STREAM OVERHEAD
AND LOW-LEVEL WIND SHEAR ADD TO THE POTENTIAL FOR STRONG...AND
PERHAPS A FEW SEVERE THUNDERSTORMS LATER THIS MORNING AND THIS
AFTERNOON. THE PRIMARY THREATS FROM STORMS ARE EXPECTED TO BE STRONG
WINDS AND HAIL...HOWEVER...ISOLATED TORNADOS CANNOT BE RULED OUT.

RESIDENTS OF THE SOUTH HALF OF THE SACRAMENTO VALLEY...DELTA...AND
NORTHERN SAN JOAQUIN VALLEY ARE ADVISED TO REMAIN ALERT FOR RAPID
CHANGES IN THE WEATHER TODAY. BE READY TO SEEK SHELTER IN A STURDY
BUILDING IF DANGEROUS WEATHER APPROACHES.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:20 AM PSTSevere Thunderstorm WarningSTOButte, Yuba25 min
Nov 9, 12:39 PM PSTTornado WarningSTOSolano, Yolo31 min
Nov 9, 1:11 PM PSTSevere Thunderstorm WarningSTOSacramento, Solano, Yolo49 min
Nov 9, 1:50 PM PSTSevere Thunderstorm WarningSTOButte, Glenn, Tehama55 min
Nov 9, 2:02 PM PSTSevere Thunderstorm WarningSTOSacramento, Yolo43 min
Nov 9, 2:18 PM PSTTornado WarningSTOGlenn, Tehama27 min
Nov 9, 2:42 PM PSTSevere Thunderstorm WarningSTOSacramento, San Joaquin48 min
Nov 9, 2:48 PM PSTSevere Thunderstorm WarningSTOButte, Tehama32 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.